Hail, Sussex
- When
- August 19, 12:56 PM EST
- Where
- Sussex County, 0.54 mi W of Dewey Beach
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.700, -75.080
The mid-Atlantic was within the broad warm sector of a low pressure system located well northwest over Canada on August 19. A surface trough developed over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The mid-Atlantic was within the broad warm sector of a low pressure system located well northwest over Canada on August 19. A surface trough developed over the region. This trough served to initiate convection in a warm and unstable air mass. Modest shear values limited the overall scope of severe weather, but some storms became strong to severe and produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 12:44 PM EST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
144 PM EDT Mon Aug 19 2019
.SYNOPSIS...
A surface trough will remain across the Mid-Atlantic region
through the middle of the week. A weak cold front is expected to
drop down across the region tonight, before stalling near the
area through late Tuesday. This front may return northward
Wednesday, before a stronger cold front moves into the region
Wednesday night. This front will slowly move across the area
through Thursday as low pressure tracks along it. High pressure
then builds across the Northeast Saturday, then offshore later
Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM, a mesoscale analysis indicates MLCAPE of 2000-3000
J/kg from near and south/east of I-95. At the surface, a trough
is located across New Jersey into Delmarva. A sea breeze is
evident on radar data just inland from the coast of New Jersey.
The earlier cap has eroded across central and southern New
Jersey and Delmarva and it continues to weaken inland. The
present of high instability and some surface convergence
isolated convection has developed. Some may be capable of
producing locally strong surface wind gusts as lots of
precipitation loading aloft comes down within the downdraft. The
visible satellite imagery shows not much cumulus development
elsewhere, with the exception of the northwest zones where
terrain is helping. The northern areas will be glanced by a
short wave trough by later this afternoon tracking by to the
north with the potential for a bit more organization there.
Otherwise, plenty of heat and humidity and a Heat Advisory
remains in place for much of New Jersey, eastern Pennsylvania
and northern Delaware with heat indices peaking between about
98-105 degrees.
Some additional convection could come tonight, as a weak cold
front is expected to sink into our region before stalling and
becoming even more diffuse. At this point, there is low
confidence as to how much coverage of showers and thunderstorms
we will see, as it looks to come late enough that a nocturnal
inversion may have already developed, limiting instability.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Continue to watch the potential for heavy rain/flooding on
Tuesday afternoon and night. However, there were some rather
significant changes with the latest model runs. While the
surface pattern still looks close to a Maddox frontal pattern,
In the upper levels, the latest models have our region
sandwiched in between two mid level short wave troughs, the
first crossing out of VA during the day, while the second one
could lift from western PA to NY late in the day (with
yesterday's 00Z model run, it looked like this second trough
would dig further SE closer to our region). If this pattern
holds, the majority of the precipitation could stay NW of our
area. For now, I will continue with the mention in the HWO, to
see if this model trend holds.
Another day of hot and humid conditions are possible. In
addition to the urban corridor where the heat advisory will
remain in effect, portions of Delmarva could get close to heat
advisory criteria.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
An active beginning of the long term continues, before a return
of quieter conditions for the weekend.
On Wednesday, the back door frontal boundary that stalls near
the area Tuesday is forecast to return northward as a warm front
early in the day. Some showers will be possible early in the
day as the front lifts northward, but the better chance of
showers and thunderstorms will be during the afternoon as a
couple of short waves/vorticity impulses aloft interact with a
lee-side/thermal trough that remains across the Mid-Atlantic
region. It will remain quite warm and humid, with temperatures
several degrees above normal and dewpoints in the upper 60s and
lower 70s, so there will remain a fair amount of instability
across the area with CAPE values reaching 1,500-2,000 J/kg. Bulk
shear is not overly impressive at 25 to 30 knots as mid level
winds are fairly weak. Nevertheless, there will remain a chance
for some of the strongest updrafts to produce locally damaging
winds and large hail. SPC has our area outlined in a Marginal
Risk for severe weather. Another concern on Wednesday will be
the threat for heavy rainfall. PW values reach 1.75-2.00 inches,
so any thunderstorms will likely be efficient rain producing
storms. The shower and thunderstorm activity is expected to
diminish overnight Wednesday as daytime instability wanes and
the short wave/vorticity impulses from the afternoon passes
eastward.
A cold front is forecast to move into the area early on
Thursday, before sliding eastward through the day. As the day
wears on, instability will build ahead of the cold front, while
shear begins to increase. There will be a chance for some strong
thunderstorms to develop, which could produce strong winds and
hail. Heavy rain will continue to be a concern as PW values
increase to 2+ inches, so any storms that develop will likely be
efficient rain producing storms. The storms will likely
continue for eastern areas as the front progresses eastward, but
as the front moves offshore, showers and thunderstorms will
come to an end.
The forecast for Friday is a little uncertain as there is
differences between the GFS and ECMWF. The GFS pushes the front
far enough south to keep the area dry, while the ECMWF has the
front stalling just to our south with an area of low pressure
moving along the boundary. This would bring a period of rainfall
to much of the area Friday. The previous model run of the ECMWF
had the front and low, but not as far north but still had some
precipitation for parts of the area. For now, we will keep a
chance of showers and thunderstorms for the southern half of the
area due to the uncertainty.
Saturday and Sunday are expected to be dry weather as high
pressure builds across the northeast and Mid-Atlantic region
Saturday, then builds offshore Sunday. As the high builds
offshore Sunday, there may be an increase in cloud cover, but
dry conditions will remain.
Temperatures for Friday through Sunday are expected to be below
normal and dewpoints will be much lower than the next few days.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...VFR overall. Some showers and thunderstorms
around, which will result in local MVFR/IFR conditions for a
brief time. Lowered confidence regarding coverage and actual
timing, therefore continued with a VCTS mention. Southwesterly
winds 5-10 knots, but more south at ACY and perhaps westerly at
RDG and ABE.
Tonight...VFR outside of any lingering showers and
thunderstorms this evening, then some local stratus and fog
cannot be ruled out overnight. Light westerly winds or light and
variable/calm.
Outlook...
Tuesday...Starting with mostly VFR conditions. However,
scattered showers and thunderstorms are expected starting
Tuesday afternoon into the overnight, resulting in temporary
MVFR or even IFR conditions. Outside of thunderstorms,
southeasterly and southerly winds of 5 to 10 kt are expected.
Wednesday-Wednesday night...Generally VFR outside of showers
and thunderstorms. Conditions will temporarily lower to MVFR or
IFR during any showers and thunderstorms. Southwest winds may
gust around 15-20 knots during the day.
Thursday-Thursday night...Generally VFR outside of showers and
thunderstorms. Conditions will temporarily lower to MVFR or IFR
during any showers and thunderstorms. Winds start out southwest
early in the day, before shifting to west and northwest later in
the day and overnight behind a cold front. Winds could gust
15-20 knots behind the cold front overnight at times.
Friday...VFR conditions expected. Northwest winds may gust
15-20 knots at times.
&&
.MARINE...
Winds and seas are expected to stay below Small Craft Advisory
criteria today and tonight. However, thunderstorms are possible
this afternoon and evening. The strongest of these storms will
be capable of gusty winds at or above 35 kt.
Outlook...
Tuesday...winds and seas should stay below SCA criteria.
Wednesday-Wednesday night...Conditions expected to remain below
advisory levels, although winds could gust around 20 knots and
seas approach 4 feet at times.
Thursday-Thursday night...There is a chance winds and waves may
approach advisory levels for the southern New Jersey and
Delaware coastal waters Thursday into Thursday night. The rest
of the waters are expected to remain below advisory levels.
Friday...Conditions are expected to be below advisory levels
through the day Friday.
Rip Currents...
There is a low risk for the development of dangerous rip currents
through this evening.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ060>062-101-
103-105.
Heat Advisory until 8 PM EDT Tuesday for PAZ070-071-102-104-
106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ007>010-012-
013-020-027.
Heat Advisory until 8 PM EDT Tuesday for NJZ015-017>019.
DE...Heat Advisory until 8 PM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...Gorse/Johnson
Short Term...Johnson
Long Term...Robertson
Aviation...Gorse/Robertson
Marine...Johnson/RobertsonHazardous Weather Outlook National Weather Service Mount Holly NJ 1030 AM EDT Mon Aug 19 2019 NJZ007>010-012-013-020-027-PAZ060>062-101-103-105-201430- Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Western Chester- Western Montgomery-Upper Bucks- 1030 AM EDT Mon Aug 19 2019 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain leading to localized flooding is possible with the thunderstorms during the afternoon and evening of Tuesday, Wednesday, and Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ008-012-015-019-020-NJZ001-016-021>023-PAZ054-055- 201430- Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex- Salem-Cumberland-Atlantic-Cape May-Carbon-Monroe- 1030 AM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, northern New Jersey, southern New Jersey and northeast Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain leading to localized flooding is possible with the thunderstorms during the afternoon and evening of Tuesday, Wednesday, and Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-201430- New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware- Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks- 1030 AM EDT Mon Aug 19 2019 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heavy rain leading to localized flooding is possible with the thunderstorms during the afternoon and evening of Tuesday, Wednesday, and Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-201430- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1030 AM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy rain leading to localized flooding is possible with the thunderstorms during the afternoon and evening of Tuesday, Wednesday, and Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-201430- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1030 AM EDT Mon Aug 19 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Some thunderstorms this afternoon and evening will be capable of producing wind gusts in excess of 34 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement
National Weather Service Mount Holly NJ
1257 PM EDT Mon Aug 19 2019
DEZ002>004-191745-
Inland Sussex-Kent-Delaware Beaches-
1257 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX AND SOUTHEASTERN
KENT COUNTIES...
At 1257 PM EDT, a strong thunderstorm was located near Milford, or 12
miles north of Georgetown, moving east at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Milford, Lewes, Milton, Ellendale and Houston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3878 7559 3894 7552 3899 7532 3894 7531
3893 7532 3880 7518 3878 7512 3880 7510
3877 7508 3877 7525
TIME...MOT...LOC 1657Z 264DEG 12KT 3887 7542
StaarmannSpecial Weather Statement
National Weather Service Mount Holly NJ
128 PM EDT Mon Aug 19 2019
NJZ020-026-191815-
Coastal Ocean-Ocean-
128 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN COUNTY...
At 128 PM EDT, a strong thunderstorm was located near Barnegat, or 10
miles south of Toms River, moving east at 10 mph.
Wind gusts up to 45 mph and half inch hail are possible with this
storm.
Locations impacted include...
Barnegat, Waretown and Ocean Acres.
This includes Garden State Parkway between mile markers 67 and 76.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3979 7410 3984 7409 3986 7414 3982 7416
3981 7417 3977 7411 3980 7417 3975 7420
3975 7415 3972 7418 3971 7413 3969 7414
3976 7431 3988 7428 3989 7414 3987 7413
3986 7408
TIME...MOT...LOC 1728Z 284DEG 10KT 3981 7421
StaarmannSpecial Weather Statement
National Weather Service Mount Holly NJ
143 PM EDT Mon Aug 19 2019
DEZ003-004-191830-
Inland Sussex-Delaware Beaches-
143 PM EDT Mon Aug 19 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...
At 143 PM EDT, a strong thunderstorm was located near Selbyville, or
10 miles northwest of Ocean City, moving east at 10 mph.
Wind gusts up to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Selbyville, Dagsboro, Millville, Long Neck, Ocean View, Frankford and
South Bethany.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3852 7527 3866 7516 3867 7514 3863 7512
3868 7507 3862 7506 3862 7515 3859 7521
3858 7518 3859 7514 3858 7507 3860 7510
3861 7506 3860 7506 3845 7505 3845 7523
TIME...MOT...LOC 1743Z 250DEG 9KT 3849 7516
StaarmannSpecial Weather Statement
National Weather Service Mount Holly NJ
146 PM EDT Mon Aug 19 2019
DEZ003-004-NJZ023-024-191830-
Inland Sussex-Delaware Beaches-Atlantic Coastal Cape May-Cape May-
146 PM EDT Mon Aug 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHWESTERN CAPE MAY COUNTIES...
At 145 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Cape May to near Cape Henlopen
State Park. Movement was east at 25 mph.
Wind gusts up to 45 mph and half inch hail are possible with these
storms.
Locations impacted include...
Cape May, North Wildwood, Wildwood Crest, Lewes, Milton, Sea Isle
City, Avalon, West Cape May, Stone Harbor, Henlopen Acres, Cape May
Court House, Scotch Bonnet, Cape Henlopen State Park, Diamond Beach,
Green Creek, Rio Grande, North Cape May, Villas, West Wildwood and
Erma.
This includes Garden State Parkway between mile markers 0 and 13.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3874 7531 3880 7536 3887 7525 3882 7519
3892 7500 3897 7494 3897 7496 3910 7490
3913 7475 3912 7475 3914 7470 3910 7470
3903 7479 3899 7479 3894 7486 3893 7496
3882 7509 3873 7508
TIME...MOT...LOC 1745Z 265DEG 21KT 3901 7502 3882 7502
StaarmannThe Dover AFB radar (KDOX), 34 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Several social media reports received of downed trees in the area. Time based on the social media reports and radar.
Wires were downed on Fairway Dr. Time estimated from radar.
Social media reports of several trees downed between Seaford and Bridgevile. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840967, 840968, 840971, 840969, 840970.